Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 61, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2001, 11:27 PM CDT for Mountrail County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 5, 2001, 11:27 PM CDT (04:27 UTC)
- Expired
- Jul 6, 2001, 12:30 AM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mountrail County, ND
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 060431 SVRBIS NDC061-060530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1127 PM CDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 1230 AM CDT * AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CENTERED 28 MILES WEST OF WHITE EARTH...OR ABOUT 15 MILES NORTHEAST OF WILLISTON...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WHITE EARTH AT 1145 PM CDT ROSS...NEW TOWN AT 1155 PM CDT STANLEY...LOSTWOOD...BELDEN AT MIDNIGHT CDT PALERMO AT 1205 AM CDT BLAISDELL...PLAZA AT 1215 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL UP TO ONE INCH IN DIAMETER...DEADLY LIGHTNING...AND HEAVY RAIN. XGO INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. EARLIER THIS SEVERE THUNDERSTORM PRODUCED 67 MPH WIND AT WILLISTON. LAT...LON 4855 10284 4816 10278 4788 10239 4789 10191 4853 10202 JP MARTIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM CDT, 8 hours 27 minutes earlier.
Area forecast discussion, Jul 5, 3:00 PM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT THU JUL 5 2001 SURFACE FRONT CONTINUES TO DEVELOP IN THE LEE OF THE ROCKIES WITH GRADIENT TIGHTENING OVER BIS CWA. LOW LEVEL JET IS BECOMING ESTABLISHED IN RESPONSE TO THIS...TRANSPORTING 65+ DEW POINT TEMPERATURES INTO WESTERN CWA AND EASTERN MONTANA...WHERE -4 TO -6 SURFACE BASES LI/S ARE WIDESPREAD. PER SPC DISCUSSION AM ANTICIPATING STORMS TO FORM ALONG/AHEAD OF FRONT...IN AREA OF BEST WAA AND MOISTURE POOLING...AND MOVE INTO WESTERN ND. SATELLITE/LTG CHARTS NOT INDICATING ANY CONVECTION YET...AND KGGW 88D INDICATES THE NEAREST SHOWERS ARE STILL 60 MILES WEST OF KGGW...SO FEELING IS IT WOULD BE LATE TONIGHT BEFORE ANY STORMS REACH THE EASTERN CWA. K INDEX...HEAVY RAIN INDICATOR...AT BIS ONLY 23 THIS AM WITH GGW AT 32. STORMS IN SIMILAR SITUATIONS THIS SEASON HAVE BEEN HEAVY RAIN PRODUCERS...AND SOME CONCERN GOES THAT WAY THIS FORECAST... ESPECIALLY WITH SUCH HIGH DEWS AND PRECIPITATBLE WATER VALUES. TIMING OF FRONT PUTS IT OUT OF CWA BY 18Z FRIDAY. WILL CUT OFF STORM CHANCES WEST BEFORE SECOND PERIOD BUT KEEP CHANCES AT JMS THROUGH THE MORNING. ADVECTION BEHIND FRONT IS RATHER STRONG BUT ONLY FOR A 6 HOUR PERIOD...THEN WAA GETS UNDERWAY. WEAK H5 RIDGE BUILDS BACK OVER THE NORTHERN PLAINS THROUGH THE MIDDLE OF NEXT WEEK...THOUGH THERE IS INDICATION THAT WITH THE WEAKER RIDGE SHORT WAVES WILL MAKE IT TYHROUGH WITH STORMS FOR THE END OF THE WEEKEND. .BIS...NONE. JP MARTIN
In the hours before
Special weather statement, Jul 5, 10:00 PM CDT, 1 hour 27 minutes before
NDZ009-060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 1000 PM CDT THU JUL 5 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT... SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS EASTERN MONTANA. THIS AREA IS MOVING TO THE EAST NORTHEAST AT 30 MPH AND IS NOW MOVING INTO NORTHWEST NORTH DAKOTA. THESE THUNDERSTORMS ARE VERY DANGEROUS AND HAVE A HISTORY OF WINDS IN EXCESS OF 60 MPH AND PRODUCING HAIL THE SIZE OF NICKELS. FURTHER STATEMENTS WILL BE ISSUED AS NECESSARY...IF NECESSARY SEEK SHELTER IN A STURDY BUILDING AS THE THUNDERSTORMS ARE VERY DANGEROUS. PA NNNN
Special weather statement, Jul 5, 10:05 PM CDT, 1 hour 22 minutes before
NDZ001>003-009>011-017-018-031>033-040-041-043-044-060400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1005 PM CDT THU JUL 5 2001 ...SEVERE THUNDERSTORM WATCH FOR WESTERN AND PARTS OF NORTH CENTRAL NORTH DAKOTA UNTIL 2 AM CDT... AT 10 PM CDT A BROKEN LINE OF THUNDERSTORMS WAS MOVING THROUGH EASTERN MONTANA...FROM WESTBY AND PLENTYWOOD...THROUGH BROCKTON...TO GLENDIVE. STORMS WERE MOVING TOWARD THE NORTH DAKOTA BORDER AT ABOUT 30 MPH. THE NATIONAL WEATHER SERVICE IN GLASGOW MONTANA HAS RECEIVED REPORTS OF WIND OVER 60 MPH WITH THE STORMS NORTH OF THE MISSOURI RIVER...AND NEARLY ONE INCH DIAMETER HAIL WITH THE STORMS SOUTH OF THE RIVER. SEVERE WEATHER IS POSSIBLE IN THE WATCH AREA TONIGHT...BE READY TO TAKE ACTION IF THESE STORMS MOVE INTO YOUR AREA. JP MARTIN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 10:37 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 63 min |
| Jul 5, 10:58 PM CDT | Tornado Warning | BIS | Williams | 62 min |
| Jul 5, 11:44 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 46 min |
| Jul 5, 11:50 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.